Maine, 2004

Cold in Maine, January 24 to 27, 2004

January 24 to 27, 2004 · NWS CAR · 10 events in 10 counties and zones

An intense slow moving low across the northern maritime provinces combined with arctic high pressure to the west to maintain sustained 10 to 20 mph winds which continued to transport arctic air across the region. The winds combined with the cold temperatures to produce an extended interval of dangerous wind chills frequently ranging from 35 to 60 below zero.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An intense slow moving low across the northern maritime provinces combined with arctic high pressure to the west to maintain sustained 10 to 20 mph winds which continued to transport arctic air across the region. The winds combined with the cold temperatures to produce an extended interval of dangerous wind chills frequently ranging from 35 to 60 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 24, 3:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 24, 3:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
325 PM EST SAT JAN 24 2004

.SYNOPSIS...LOW PRESSURE OVER THE MARITIMES AND HIGH PRESSURE SLOWLY
BUILDING TOWARD THE REGION FROM THE GREAT LAKES...WILL RESULT IN
DANGEROUS WIND CHILLS TONIGHT INTO SUNDAY. AS THE HIGH CRESTS OVER
THE REGION...VERY COLD AIR WILL REMAIN IN PLACE LATE SUNDAY THROUGH
MONDAY.

DISCUSSION...
SHORT TERM (TONIGHT THROUGH TUESDAY)...
GENERALLY QUIET WEATHER CONDITIONS EXPECTED INTO EARLY NEXT WEEK.
STRONG LOW OVER NEWFOUNDLAND/LABRADOR IS COMBINING WITH HIGH PRESSURE
EXTENDING FROM SOUTHERN CANADA INTO THE GREAT LAKES TO PROVIDE A
BRISK NORTHWEST FLOW ACROSS THE REGION. THIS GRADIENT REMAINS IN
PLACE WELL INTO SUNDAY. WITH INTENSE ARCTIC AIRMASS IN PLACE WITH
TEMPERATURES RANGING FROM 10 BELOW AT THE COAST TO 25 BELOW IN THE
NORTH ALONG WITH GRADIENT WILL ISSUE WIND CHILL WARNINGS FOR THE
ENTIRE CWA TONIGHT THROUGH SUNDAY MORNING. OTHERWISE MAINLY CLEAR
SKIES CAN BE EXPECTED ACROSS THE CWA TONIGHT THROUGH SUNDAY.

GRADIENT RELAXES AS HIGH PRESSURE GRADUALLY CRESTS OVER THE REGION
LATE SUNDAY AND MONDAY. AS SURFACE WINDS DECOUPLE UNDER CLEAR
SKIES...EXPECT SOME LOW TEMPERATURES TO REACH NEAR 35 BELOW ACROSS
PORTIONS OF THE NORTH SUNDAY NIGHT ALONG WITH A SLOW RECOVERY DURING
MONDAY. RIDGING SURFACE/ALOFT REMAIN IN PLACE ACROSS THE CWA MONDAY
NIGHT INTO TUESDAY. SOME HIGH LEVEL MOISTURE WORKS OVER THE TOP OF
THE RIDGE (WHICH WILL INTRODUCE INTO THE GRIDS) FOR LATER MONDAY
NIGHT AND TUESDAY. WILL KEEP CWA DRY ON TUESDAY AS NEXT SYSTEM
APPROACHING REMAINS SOUTH OF THE CWA.

LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
GFS INDICATES NEXT SYSTEM TO SLIP SOUTH OF THE REGION TUESDAY
NIGHT WITH NORTHERN EXTENT OF PRECIP SHIELD INTO OUR COASTAL WATERS.
GEM A LITTLE FARTHER NORTH SO WILL COMPROMISE AND BRING SLIGHT CHANCE
POPS AS FAR NORTH AS INTERIOR DOWNEAST. AS UPPER LOW OVER
NEWFOUNDLAND FINALLY LIFTS OUT...ENTIRE SYSTEM MOVES SOUTH OF THE
REGION. AS THIS UPPER LOW SWINGS OUT...WARM AIR ADVECTION MOVES IN
FROM THE NORTH PRODUCING A CHANCE OF SNOW DURING THE DAY ON WEDNESDAY
ACROSS NORTHERN SECTIONS. STRONG NORTHWEST FLOW WILL CONTINUE FOR THE
REMAINDER OF THE WEEK INTO THE WEEKEND.

MARINE...PRIMARLY USED GFS WINDS OVER THE COASTAL WATERS WITH WNAWAVE
FOR SEAS. AS GRADIENT TIGHTENS TONIGHT WINDS WILL INCREASE TO 20 TO
25 KTS THROUGH SUNDAY AFTERNOON SO WILL CONTINUE SCA THROUGH SUNDAY
AFTERNOON. BOTH NCEP AND ICING STUDY INDICATES HEAVY ICING FOR
TONIGHT THROUGH SUNDAY MORNING WHEN IT THEN WILL DECREASE TO MODERATE
ICING.

AVIATION...VFR CONDITIONS EXPECTED AT ALL TAF LOCATIONS DURING THE
           NEXT 24 HOURS.

.CAR....WIND CHILL WARNING 1>6/10/11/15>17/29>32 TONIGHT THROUGH
        SUNDAY MORNING
        HEAVY FREEZING SPRAY WARNING TONIGHT THROUGH SUNDAY
        SMALL CRAFT ADVISORY TONIGHT AND SUNDAY

SHORT TERM: FITZSIMMONS
AVIATION: NORTON
LONG TERM/MARINE: FOSTER
Hazardous weather outlook, Jan 24, 6:41 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
641 AM EST SAT JAN 24 2004

MEZ001>006-010-011-015>017-029>032-241400-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
641 AM EST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

VERY COLD AIR WILL REMAIN ACROSS THE REGION TODAY. THE COMBINATION OF
VERY COLD TEMPERATURES AND WIND WILL PRODUCE DANGEROUS WIND CHILLS
ACROSS THE REGION TODAY. A WIND CHILL WARNING REMAINS IN EFFECT FOR
NORTHWEST PORTIONS OF THE REGION THIS MORNING...WITH WIND CHILL
ADVISORIES REMAINING IN EFFECT THIS MORNING ACROSS THE REST OF
NORTHERN AND EASTERN MAINE. WIND CHILL ADVISORIES REMAIN ACROSS
NORTHWEST PORTIONS OF THE REGION FOR THIS AFTERNOON. PLEASE SEE THE
PRODUCT ( PWMWSWCAR ) FOR ADDITIONAL DETAILS RELATING TO THESE WIND
CHILL WARNINGS/ADVISORIES. DEPENDING ON WIND SPEEDS TONIGHT...WIND
CHILL WARNINGS/ADVISORIES COULD AGAIN BE NEEDED ACROSS THE REGION
TONIGHT.

.DAYS TWO THROUGH SEVEN...

TEMPERATURES WILL REMAIN AT WELL BELOW NORMAL LEVELS SUNDAY AND
MONDAY. LOW PRESSURE COULD BRING A CHANCE OF SNOW TUESDAY AND
WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Penobscot

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Central Penobscot forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Piscataquis

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northeast Aroostook

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Penobscot

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Piscataquis

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Somerset

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Northern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Washington

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Northern Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwest Aroostook

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southeast Aroostook

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Piscataquis

When
January 24, 6:00 PM EST to January 27, 11:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380537, 5380538, 5380539, 5380540, 5380541, 5380542, 5380630, 5380631, 5380632, 5380633.